Kansas, 2014

Hail and Damaging Winds in Kansas, May 10, 2014

May 10, 2014 · NWS TOP · 42 events in 7 counties and zones

On the afternoon of May 10 a very unstable air mass and shear was in place as thunderstorms developed along a surface trough moving through eastern KS. The storms split and the left movers became dominate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of May 10 a very unstable air mass and shear was in place as thunderstorms developed along a surface trough moving through eastern KS. The storms split and the left movers became dominate. The most impactful storm moved northeast along the KS turnpike and into the south side of Topeka. It produced at least golf ball sized hail through most of it's life span. The large hail reported was baseball sized. Strong winds along with the hail caused damage to vehicles and homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 12:44 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 10, 12:44 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT Sat May 10 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 124 PM CDT SAT MAY 10 2014

Current surface analysis at 17Z depicts a trough which extends from
southeast NE into a broad area of low pressure in central KS. Low
level moisture has been spreading northward into southeast KS this
morning with low to mid 60 dew points reaching the I-35 corridor. A
dry line will begin to mix eastward as the surface trough pushes
into northeast KS. South to southeast surface winds will converge on
the advancing trough/dry line later this afternoon over east central
KS. Steep mid level lapse rates over the region have allowed surface
CAPE to reach around 2000 to 3000 j/kg. This instability will
coincide with 40 to 50kt of effective bulk shear. Therefore the
environment will be favorable for supercells capable of very large
hail. A slightly clockwise curved hodograph would suggest right
moving cells would be favored, although a left mover could not be
ruled out. The high res models have been aggressive with the
eastward progression of the deep mixing and westerly winds, which
should reach the turnpike once the surface heating eliminates the
cap. There has also been consistent thunderstorm development
around 18 to 20Z southwest of Emporia stretching into the Topeka
and Marysville along the low level convergence zone in advance of
the low pressure. Once these storms develop they should move to
the northeast along I-35/70 into far northeast and east central
KS. Forecast soundings suggest mixing up to about 5kft in the near
storm environment, which would suggest the possibility of enhanced
downdrafts into damaging winds. There is some small potential for
a tornado, mainly south of I-35, where LCLs are a bit lower.
Around 00Z as the thunderstorms move into MO a more well defined
warm front lifts through the forecast area, which would stretch
back into western KS. Convergence along and over the front may
cause additional thunderstorm development during the evening hours
especially as the low level jet increases. Elevated instability
and persistent strong deep layer will promote overnight
thunderstorms capable of large hail. The bulk of this overnight
convection should be north of I-70 where the better convergence
will be located.

.LONG TERM...(Sunday Night through Saturday)
Issued at 124 PM CDT SAT MAY 10 2014

Sunday - Sunday Night

Please refer to SPC Day 2 severe weather outlook for broader aspects
of this period. Will try to provide some local details herein.

By mid morning, expect all elevated thunderstorms to have moved
north out of the Nebraska border with warm air and a cap around 850
HPa. Also expect substantial moisture transport under this cap,
bringing surface dewpoints into the upper 60s and perhaps
approaching 70. This will also likely bring a layer of stratus
below the cap. Expect this stratus to be thickest in eastern KS,
but should at least scatter out by early afternoon, and perhaps
clear out completely over north central KS by mid afternoon.
Thus expect ample heating while the frontal boundary sets up on a
SSW to NNE axis in central KS, likely near the HWY 81 corridor.
Storms will develop in earnest by mid (perhaps early?) afternoon
along this front and will rapidly become severe. Given the
expected frontal orientation and the cap in place, expect that
some of these storms through early evening may have success in
remaining somewhat isolated and then having a storm motion off of
the frontal boundary and into the warm sector. This seems to be
most favored across northern KS. These storms would be capable of
very large hail. Fairly large, looped hodographs also suggest a
tornado threat as storms become well organized, although at least
in the afternoon, the warm temperatures may limit that potential
somewhat as LCL's may be too high for enhanced tornado potential.
Regardless...the threat is there.

Over time into the evening, expect storms to continue to develop
along the frontal boundary but should begin to congeal more and more
into line segments perhaps with embedded supercells. This is where
the forecast gets a bit more tricky. Deep layer shear remains
impressive, and low level shear strengthens significantly in the
evening as the LLJ intensifies across the region. Should the
atmosphere remain quite unstable through the night...and feel that
it will...could see supercell structures persist well after dark and
perhaps into the early morning hours. Model sounding suggest that
they will become slightly elevated, but with such a shallow
inversion that it can not be trusted. Current thoughts are that the
tornado potential will increase early evening as the LLJ begins to
increase, and by late evening may continue to increase but only if
supercell structures can be maintained. The bottom line is to expect
these storms to be intense across the local forecast area,
especially north of the Kansas Turnpike through mid evening but
possibly across the entire area into the early morning hours. In
addition, heavy rainfall will be a possibility along with some
training of storms, and while much of the area is quite dry there
is some potential for flash flooding.

Monday - Monday Night
Most indications suggest that the front will clear east of the local
forecast area by noon on Monday, although the general trend
continues to be toward a slower eastward progression. Ahead of the
front, there will remain some instability although widespread
convection should limit any severe potential. Showers will continue
to wrap around on the back side of the system as well but the most
widespread showers will be farther northwest over Nebraska. Expect
dry air to move in and most precip to clear out of the entire area
by Monday evening.

Tuesday - Saturday
Little to no change has been made to the current forecast given the
impending severe weather threat in the near term. There remains some
model uncertainty in how the upper low will react as new energy
drops into the back side of the trough... possibly resulting in a
slower eastward progression of the main trough and potentially
keeping some rain chances around for Wednesday. Still generally
expect cooler conditions with some weak energy possibly bringing
shower chances to the area roughly in the Thurs/Thurs night time
frame.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1224 PM CDT SAT MAY 10 2014

Isolated to scattered thunderstorms are likely to form this
afternoon around TOP/FOE. There may be a lull in the activity
after 00z before the warm front lifts northward and additional
thunderstorms will be possible. Not too certain the timing of the
front but will likely be in the evening hours. Thunderstorms will
eventually move north of the taf sites and a stratus deck around
2,500kft should advance into the region. Timing of the stratus may
need adjustments.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Sanders
Hazardous weather outlook, May 10, 1:36 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT SAT MAY 10 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-111945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
236 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EAST OF A LINE FROM
MARYSVILLE TO COUNCIL GROVE AND INTO SOUTH CENTRAL KANSAS. SOME
OF THESE STORMS COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF
BALLS AND WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS. A TORNADO
COULD NOT BE RULED OUT...MAINLY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 35. WHILE STORMS SHOULD MOVE OUT OF NORTHEAST KANSAS BY
EARLY EVENING...SEVERE WEATHER MAY CONTINUE INTO THE EVENING NEAR
AND SOUTH OF THE KANSAS TURNPIKE.

THUNDERSTORM CHANCES SPREAD ACROSS THE ENTIRE AREA FOR THE LATE
EVENING AND OVERNIGHT HOURS WITH SOME POTENTIAL TO BE SEVERE WITH
HAIL UP THE SIZE OF GOLF BALLS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS MAY CONTINUE INTO SUNDAY MORNING WITH LARGE HAIL
POSSIBLE NEAR THE NEBRASKA BORDER.

THUNDERSTORMS ARE LIKELY TO DEVELOP IN NORTH CENTRAL KANSAS ON
SUNDAY AFTERNOON AND SPREAD EAST ACROSS THE ENTIRE AREA THROUGH
THE EVENING AND OVERNIGHT PERIODS. SOME OF THESE ARE EXPECTED TO
BE SEVERE...WITH UP TO BASEBALL SIZE HAIL...DAMAGING WINDS UP TO
70 MPH...A FEW TORNADOES POSSIBLE...AND LOCALIZED FLOODING AS THE
MAIN HAZARDS.

THUNDERSTORMS MAY PERSIST INTO EARLY MONDAY FOR NORTHEAST AND
EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 10, 2:18 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT SAT MAY 10 2014

KSZ011-012-024-102045-
BROWN-JACKSON-NEMAHA-
318 PM CDT SAT MAY 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...NORTHERN
JACKSON AND SOUTHWESTERN BROWN COUNTIES...

THROUGH 345 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEASTERN NEMAHA...NORTHERN JACKSON AND
SOUTHWESTERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WETMORE...NETAWAKA...KICKAPOO RESERVATION AND WHITING.

&&

LAT...LON 3965 9556 3956 9556 3955 9556 3943 9586
      3954 9600 3979 9577
TIME...MOT...LOC 2019Z 239DEG 25KT 3951 9584

SANDERS

The radar

The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

39 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 10, 2:27 PM CST to 2:30 PM CST
Where
Jackson County, 3.5 mi N of Circleville
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -95.880

Hail, Jackson

When
May 10, 2:38 PM CST to 2:41 PM CST
Where
Jackson County, 2.13 mi W of Netawaka
Measured
1.5 in hail
Reported by
Public
Coordinates
39.600, -95.760

Hail, Jackson

When
May 10, 2:47 PM CST to 2:48 PM CST
Where
Jackson County, 2.33 mi SSW of Netawaka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.570, -95.740

Hail, Jackson

When
May 10, 2:53 PM CST to 2:54 PM CST
Where
Jackson County, 3.45 mi S of Netawaka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -95.720

Hail, Jackson

When
May 10, 2:58 PM CST to 2:59 PM CST
Where
Jackson County, 2.97 mi SE of Netawaka
Measured
1 in hail
Reported by
Public
Coordinates
39.570, -95.680

Hail, Jackson

When
May 10, 2:58 PM CST to 3:00 PM CST
Where
Jackson County, 2.75 mi ESE of Netawaka
Measured
1.75 in hail
Reported by
Public
Coordinates
39.590, -95.670

Hail, Brown

When
May 10, 3:13 PM CST to 3:14 PM CST
Where
Brown County, 3.45 mi S of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -95.530

Hail, Brown

When
May 10, 3:21 PM CST to 3:23 PM CST
Where
Brown County, 2.65 mi E of Hiawatha
Measured
1.75 in hail
Reported by
Public
Coordinates
39.850, -95.480

Hail, Lyon

When
May 10, 3:54 PM CST to 3:56 PM CST
Where
Lyon County, 4.84 mi S of Plymouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.350, -96.320

Hail, Lyon

When
May 10, 3:55 PM CST to 3:57 PM CST
Where
Lyon County, 7.35 mi WSW of (Emp)emporia Muni Ar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.300, -96.310

Hail, Lyon

When
May 10, 3:55 PM CST to 3:57 PM CST
Where
Lyon County, 3.04 mi ESE of Plymouth
Measured
2.5 in hail
Reported by
Public
Coordinates
38.400, -96.270

Photo from social media.

Hail, Lyon

When
May 10, 3:55 PM CST to 3:57 PM CST
Where
Lyon County, 0.88 mi SW of Plymouth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.410, -96.330

Hail, Lyon

When
May 10, 4:00 PM CST to 4:01 PM CST
Where
Lyon County, 0.88 mi NW of Emporia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.410, -96.190

Hail, Lyon

When
May 10, 4:02 PM CST to 4:04 PM CST
Where
Lyon County, 4.69 mi NE of Plymouth
Measured
1.75 in hail
Reported by
Public
Coordinates
38.460, -96.250

Hail, Lyon

When
May 10, 4:10 PM CST to 4:12 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1.75 in hail
Reported by
Public
Coordinates
38.510, -96.260

Hail, Lyon

When
May 10, 4:11 PM CST to 4:13 PM CST
Where
Lyon County, 5.58 mi WNW of Lang
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.490, -96.180

Hail, Lyon

When
May 10, 4:19 PM CST to 4:21 PM CST
Where
Lyon County, 2.07 mi S of Admire
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.600, -96.100

Hail, Lyon

When
May 10, 4:27 PM CST to 4:28 PM CST
Where
Lyon County, 3.4 mi SE of Admire
Measured
0.75 in hail
Reported by
Public
Coordinates
38.600, -96.050

Hail, Lyon

When
May 10, 4:28 PM CST to 4:30 PM CST
Where
Lyon County, 0.54 mi E of Miller
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.990

Hail, Osage

When
May 10, 4:30 PM CST to 4:31 PM CST
Where
Osage County, 6.14 mi NW of Barclay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -95.950

Hail, Osage

When
May 10, 4:41 PM CST to 4:43 PM CST
Where
Osage County, 0.88 mi NW of Burlingame
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.760, -95.840

Hail, Osage

When
May 10, 4:43 PM CST to 4:44 PM CST
Where
Osage County, 0.69 mi N of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -95.830

Hail, Wabaunsee

When
May 10, 4:44 PM CST to 4:45 PM CST
Where
Wabaunsee County, 0.88 mi NE of Harveyville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.790, -95.960

Hail, Shawnee

When
May 10, 5:00 PM CST to 5:01 PM CST
Where
Shawnee County, 2.07 mi S of (Foe)forbes Fld Tope
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -95.670

Hail, Shawnee

When
May 10, 5:00 PM CST to 5:02 PM CST
Where
Shawnee County, 1.75 mi WSW of Pauline
Measured
2 in hail
Reported by
Public
Coordinates
38.960, -95.710

Thunderstorm Wind, Shawnee

When
May 10, 5:00 PM CST to 5:02 PM CST
Where
Shawnee County, 1.75 mi WSW of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.960, -95.710

Tree limbs down up to 2 inch in diameter from estimated winds of 60 mph.

Hail, Shawnee

When
May 10, 5:01 PM CST to 5:02 PM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -95.670

Hail, Shawnee

When
May 10, 5:07 PM CST to 5:09 PM CST
Where
Shawnee County, 0.69 mi N of Berryton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.940, -95.630

Hail, Shawnee

When
May 10, 5:09 PM CST to 5:11 PM CST
Where
Shawnee County, 1.07 mi E of Pauline
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.970, -95.660

Hail, Shawnee

When
May 10, 5:10 PM CST to 5:11 PM CST
Where
Shawnee County, 2.12 mi NE of (Foe)forbes Fld Tope
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.970, -95.640

Thunderstorm Wind, Shawnee

When
May 10, 5:10 PM CST to 5:12 PM CST
Where
Shawnee County, 2.55 mi WSW of Lake Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.000, -95.620

Tree limbs down up to 2 inch in diameter from estimated 60 mph winds.

Hail, Shawnee

When
May 10, 5:14 PM CST to 5:16 PM CST
Where
Shawnee County, 2.55 mi WSW of Lake Shawnee
Measured
2 in hail
Reported by
Public
Coordinates
39.000, -95.620

Hail was accompanied with estimated 60 mph winds breaking windshields.

Hail, Shawnee

When
May 10, 5:15 PM CST to 5:17 PM CST
Where
Shawnee County, 2.15 mi W of Lake Shawnee
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.020, -95.620

Hail combined with strong winds caused damage to vehicles and trees.

Thunderstorm Wind, Shawnee

When
May 10, 5:17 PM CST to 5:19 PM CST
Where
Shawnee County, 2.77 mi WSW of Lake Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -95.630

Wind gusts estimated.

Hail, Jefferson

When
May 10, 5:20 PM CST to 5:22 PM CST
Where
Jefferson County, Grantville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.080, -95.570

Hail, Jefferson

When
May 10, 5:25 PM CST to 5:26 PM CST
Where
Jefferson County, 2.55 mi ENE of Grantville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -95.530

Hail, Shawnee

When
May 10, 5:25 PM CST to 5:27 PM CST
Where
Shawnee County, Tecumseh
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.580

Hail, Shawnee

When
May 10, 5:25 PM CST to 5:27 PM CST
Where
Shawnee County, 0.87 mi NE of Tecumseh
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.060, -95.570

Hail, Jefferson

When
May 10, 5:35 PM CST to 5:37 PM CST
Where
Jefferson County, 3.62 mi NNW of Thompsonville
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.150, -95.450

Hail, Jefferson

When
May 10, 5:40 PM CST to 5:42 PM CST
Where
Jefferson County, 3.2 mi SSW of Oskaloosa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -95.350

Hail, Jefferson

When
May 10, 5:50 PM CST to 5:51 PM CST
Where
Jefferson County, 2.14 mi SSW of Valley Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -95.480

Hail, Jefferson

When
May 10, 5:57 PM CST to 5:58 PM CST
Where
Jefferson County, Winchester
Measured
1.25 in hail
Reported by
Public
Coordinates
39.320, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507200, 507201, 507202, 507203, 507204, 507205, 507206, 507207, 507208, 507209, 507210, 507211, 507212, 507213, 507214, 507215, 507216, 507217, 507218, 507219, 507220, 507221, 507222, 507223, 507224, 507225, 507226, 507227, 507228, 507229, 507230, 507231, 507232, 507233, 507234, 507235, 507236, 507237, 507238, 507239, and more.